Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 87, NWS Topeka, KS

June 10, 2003Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 2003, 4:14 PM CDT for Lyon County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 4:14 PM CDT (21:14 UTC)
Expired
Jun 10, 2003, 5:00 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Lyon County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 12:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1376 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS53 KTOP 102114
SVRTOP
KSC111-102200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 500 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF OLPE...OR ABOUT 9 MILES
  SOUTH OF EMPORIA...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  OLPE
  HARTFORD
  NEOSHO RAPIDS

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3830 9635 3820 9636 3824 9594 3850 9596

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:49 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 10, 3:49 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
349 PM CDT TUE JUN 10 2003

...TIMING RETURN OF PRECIP BEYOND THIS EVENING IS THE CONCERN...

FRONT AND ASSOCIATED PRECIPITATION CONTINUES TO PUSH SOUTHEAST THIS
AFTERNOON.  WILL CONTINUE SEVERE THUNDERSTORM WATCH FOR THE
EASTCENTRAL COUNTIES...BUT CONFIDENCE IS FALLING.  POPS DROP
SIGNIFICANTLY DURING THE LATE EVENING WITH NOTHING AFTER 08Z.

WILL CHANGE FORECAST TO DRY CONDITIONS WEDNESDAY AND WEDNESDAY
EVENING BEFORE INTRODUCING LOW POPS LATE WEDNESDAY NIGHT AS MOISTURE
RETURNS AND ANOTHER UPPER WAVE ENTERS THE AREA FROM THE WEST.  THIS
BEGINS ANOTHER EXTENDED PERIOD OF PRECIPITATION CHANCES INTO THE
WEEKEND.

FRIDAY THROUGH TUESDAY...
UPPER TROUGH THAT BEEN ADVERTISED BY THE MODELS TO DEVELOP OVER THE
MISSISSIPPI VALLEY BETWEEN THE MAIN UPPER FLOWS IS NOW BEING SHOWN
FARTHER TO THE SOUTH AND EAST BY THE 06Z AVN AND ECMWF THAN THE 00Z
MRF.  PLAN TO KEEP DRY CONDITIONS SUNDAY NIGHT THROUGH TUESDAY
ALTHOUGH ITS POSSIBLE SOME ISOLATED SHOWERS MAY OCCUR OVER THE
EASTCENTRAL COUNTIES BY TUESDAY IF THE TROUGH ORIENTATION SHIFTS.

ROGERS

.TOP...NONE.
Hazardous weather outlook, Jun 10, 5:00 AM CDT, 11 hours 14 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. AREAS ALONG
AND SOUTH OF INTERSTATE 70 WILL HAVE THE BEST CHANCE FOR
THUNDERSTORMS. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE
HAIL AND DEADLY LIGHTNING. DAMAGING STRAIGHT LINE WINDS WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE STILL POSSIBLE WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

In the hours before

Special weather statement, Jun 10, 3:16 PM CDT, 58 minutes before
KSZ037>040-050>060-067>073-082-083-091>100-103>105-110000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT TUE JUN 10 2003

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH
#504...

  SHAWNEE               WABAUNSEE           DOUGLAS
  MORRIS

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #504...

  LAWRENCE              TOPEKA

SEVERE THUNDERSTORM WATCH #504 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  OSAGE                 LYON                  FRANKLIN
  COFFEY                ANDERSON

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #504...

  EMPORIA               OTTAWA
Special weather statement, Jun 10, 3:54 PM CDT, 20 minutes before
KSZ054>056-058-059-110000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT TUE JUN 10 2003

SEVERE THUNDERSTORM WATCH #504 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  OSAGE                 LYON                  FRANKLIN
  COFFEY                ANDERSON

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #504...

  EMPORIA               OTTAWA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:58 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington62 min
Jun 10, 4:48 PM CDTSevere Thunderstorm WarningTOPOsage42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.